Colorado, 2024

Wildfire in Colorado, June 11 to 21, 2024

June 11 to 21, 2024 · NWS GJT · 1 event in 1 county or zone

The Snow Ranch Fire started in early to mid June due to a lightning strike 11 miles west of Pagosa Springs in the San Juan Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Snow Ranch Fire started in early to mid June due to a lightning strike 11 miles west of Pagosa Springs in the San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 11, 10:54 AM MST, 1 hour 46 minutes earlier. Its key messages:

  • Drier conditions move in today causing a downturn in activity. A quick shower or storms remains possible along the Divide and San Juans.
  • Highs will jump nearly 15 degrees from seasonal June values Wednesday and Thursday afternoon.
  • Active weather returns late week as the next system arrives Friday, along with some temperature relief.
Area forecast discussion, Jun 11, 10:54 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1154 AM MDT Tue Jun 11 2024

.KEY MESSAGES...

- Drier conditions move in today causing a downturn in activity.
  A quick shower or storms remains possible along the Divide and
  San Juans.

- Highs will jump nearly 15 degrees from seasonal June values
  Wednesday and Thursday afternoon.

- Active weather returns late week as the next system arrives
  Friday, along with some temperature relief.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 245 AM MDT Tue Jun 11 2024

A marked downturn in convective activity is expected today as
dry air, noted in lower specific humidities, moves into the
region thanks to west through northwesterly flow. That being
said, some pockets of higher instability will be found along the
Divide and portions of the San Juans so a quick shower or storm
can't be ruled out there. Elsewhere, look for some cumulus
clouds developing over the higher terrain this afternoon and
warm afternoon temperatures.

Moving on to Wednesday, a high pressure center will be situated
over the Mexico/Arizona/New Mexico border while a closed low
continues to spin off the southern California coast. As far as
our weather is concerned, we'll experience similar conditions to
what we'll see today. CAM guidance is suggesting some light
convection over portions of the central and northern mountains
while the NBM keeps the whole area just about dry. Wouldn't be
surprised to see some slight chance PoPs for Wednesday in this
afternoon's package but for now, no mention of any precip. Under
the high pressure, we'll see a return to hot temperatures with
the possibility for some triple digits especially for eastern
and southeastern Utah and getting close in the Grand Valley.
It's not summer yet, but it sure feels like it.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 245 AM MDT Tue Jun 11 2024

The ridge axis will build directly overhead across western Colorado
late Wednesday and into Thursday. A weak system undercutting the
ridge will bring passing clouds to the region Thursday afternoon
with a non-zero chance for a high-based shower or two over the
higher terrain. Even so, dry weather is expected with continued
warmer temperatures. Highs will trend well above normal with triple
digit heat expected for the lower desert valleys, though if there
ends up being too much cloud cover readings could hover near the
century mark. On Thursday, the closed low will continue
spinning off the coast of southern California, remaining fairly
stationary before beginning to push onshore Thursday night. This
will deflect the ridge to the east with flow aloft shifting to
the south- southwest across eastern Utah and western Colorado.
By Friday morning the low will reach southern Arizona and then
arrive in the Four Corners region about 12 hours later. It will
lift northeast across the area as an open wave late Friday
afternoon before sliding east of the Divide on Saturday. This
system will bring increased chances for showers and
thunderstorms as we experience moderate moisture advection and
dynamic lift from the shortwave itself. Showers will spread from
south to north on Friday, though we will likely see high- based
activity as early as Thursday night. With increased broad scale
ascent and daytime heating some stronger storms will develop
Friday afternoon which could produce heavier rainfall. Outside
of that, a brief wetting rain will be the more likely outcome
for our lower elevations with gusty winds being the primary
concern from any convection. The good news is that the uptick in
clouds and showers as well as the passage of the trough will
drop temperatures back to below normal area-wide on Friday.

Showers taper off from west to east late Friday night as a
transitory ridge moves in behind the trough. Saturday will be mostly
dry as a result though diurnally-driven scattered storms can be
expected along the Divide Saturday afternoon. Temperatures will
climb back to above normal under the weak ridge with additional
warming occurring later in the weekend. This will be due to the
shift to southwest flow as a closed low drops into the Pacific
Northwest, encompassing the western CONUS in broad troughing aloft.
The low will continue to dive south on Monday, strengthening the
southwest gradient across the forecast area. No precipitation
chances on the horizon just yet so we'll close out the long term
period with hot, dry and breezy weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1151 AM MDT Tue Jun 11 2024

A few showers and storms will be possible along the Divide and
the San Juans this afternoon. Do not anticipate any convection
to affect any airfields. With that, VFR conditions will remain
in place for the next 24 hours. Occasional afternoon gusts of 20
to 25 mph are possible.

&&

.HYDROLOGY...
Issued at 245 AM MDT Tue Jun 11 2024

High elevation snow continues to melt through these warm June
temperatures. However, forecast stage and flow across major rivers
and tributaries are showing a plateau or are trending downward
through the remainder of the week. As a result, these trends have
prompted the end of Flood Advisories across the Western Slope.

That being said, water flow is still running fast and high thanks to
ongoing snowmelt. Please continue to heed any closures and use
caution near riverbanks.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...TGR
LONG TERM...MMS
AVIATION...TGJT
HYDROLOGY...ERW
Hazardous weather outlook, Jun 11, 3:05 AM MST, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Tue Jun 11 2024

COZ001>014-017>023-UTZ022>025-027>029-121415-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Tue Jun 11 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

An isolated shower or storm is possible along the Divide and the
San Juan mountains this afternoon and evening. The rest of the
area will see sunshine and warm temperatures.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next chance for rainshowers and storms looks to be Friday into
Saturday as the next system moves in. After that, dry and warm
conditions will return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
June 11, 12:40 PM MST to June 21, 5:12 PM MST
Where
Southwestern San Juan Mountains forecast zone
Crop damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The Snow Ranch Fire started in early to mid June due to a lightning strike 11 miles west of Pagosa Springs in the San Juan Mountains. The fire grew to 386 acres before it was contained in late June. The estimated cost was $658,650 to date with a final cost of $1 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197716.